Nebraska, 2017Winter Storm in Nebraska, January 24 to 25, 2017
January 24 to 25, 2017 · NWS FSD · 2 events in 2 counties and zones
Heavy snow spread over the area well into the area from the south during the daylight hours of January 25th, and continued through the night and into the morning of January 25th. Winds of 20 to 30 mph created significant blowing and drifting of the snow, closing some roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow spread over the area well into the area from the south during the daylight hours of January 25th, and continued through the night and into the morning of January 25th. Winds of 20 to 30 mph created significant blowing and drifting of the snow, closing some roads. Several schools closed for the day or closed early on January 24th, and some also closed for the day or opened late on January 25th. Several businesses also closed. The snow accumulated 4 to 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 24, 4:46 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 24, 4:46 AM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
446 AM CST Tue Jan 24 2017
.SHORT TERM...(Today through Wednesday afternoon)
Issued at 446 AM CST Tue Jan 24 2017
Developing winter storm remains the focus through the next 24-36
hours. As of 09Z, the surface low was located in far western Kansas,
with a dry surface ridge just northeast of the Minnesota River,
toward the I-94 corridor. Easterly flow between the two features
reinforcing a dry layer aloft, which will likely delay onset of
precipitation across the northeast half of the forecast area until
midday to mid-afternoon. Numerious high-resolution models showing
very good agreement on evolution of this system throughout the day,
lending confidence in potential for a heavier snowband developing,
likely south of I-90, with a much sharper northern gradient to the
snow accumulations than coarser models have been able to depict up
to this point. All of this has led to some adjustment to existing
Winter Storm headlines, which will be discussed further below.
System beginning to have the makings of a frontal banding event, and
seeing the first effects of this across northern Nebraska early this
morning, with narrow band of precipitation lifting north on regional
radar. This aligns well with the 700-750mb frontal surface, and
anticipate this will be focus through at least this evening as the
strengthening mid-upper low tracks east from southeast Wyoming
across Nebraska. While strength of the mid level frontogenesis
varies, largely due to model resolution, placement appears to be
coming into line this morning. Leading frontal surface appears to
weaken as it lifts north-northeast into the drier airmass. This
should be able to produce some light snow into south central South
Dakota this morning, but anticipate little development east of the
James River initially, due to the aforementioned dry air. Models
then have a secondary area of frontogenesis rapidly strengthen
eastward along/just south of the Missouri River and the US Highway
20 corridor through Sioux City by 18Z. Expect this will become the
primary focus for development midday through the afternoon as it
lifts northeast into north central Iowa by 00Z. Snowfall rates in
the heaviest band could easily reach 1"/hour or more, and right now
it looks like axis of this band will stretch from the SD/NE border
area around Wagner/Tyndall/Yankton, east-northeast toward the Iowa
Great Lakes. However, models are still showing minor fluctuations,
so further adjustments to that are likely through the day.
Models showing a second area of frontogenesis north of this into
southern Minnesota by 00Z as well, but wonder if this is a
reflection of evaporative cooling effects on temperatures as the
lift works northward into the drier air mass, and thus any
enhancement to lift will work more on saturation than productive
snowfall. As a result of the dry air and southward shift of the
frontogenetical forcing, have tightened up the north-south snowfall
gradient, and lowered amounts in through the Highway 14 corridor to
under 6 inches through the event. Some of the high-res models
suggest Brookings-Marshall may only see an inch or two total, but
with some lingering uncertainty, will hold with 2-4 inch amounts for
these areas. Interstate 90 corridor amounts didn't change much from
our previous forecast, generally in the 8 to 11 inch range from
Chamberlain-Sioux Falls-Worthington. Far eastern portions of I-90
toward Jackson may see more prolonged snowfall as the system pivots
northward later Tuesday night/Wednesday, so Jackson may nudge closer
to a foot. Areas south of I-90 through Sioux City/Storm Lake have a
significant adjustment as areas to the north, just in the opposite
direction. QPF forecasts from high-res models point to potential for
localized pockets of well over an inch liquid equivalent, and again
the favored area for this right now looks to be from that Missouri
River bend area toward Spencer/Iowa Great Lakes. Currently have
amounts in the 12-14" range through this region, but would not be
surprised to see some local amounts closer to 18".
On top of the snow, strengthening system will bring increasing
winds, especially later this afternoon through tonight, and into
Wednesday afternoon across our eastern areas. Do not anticipate
winds to reach blizzard levels, and much of the snow should be on
the wetter/heavier side, which should limit full-fledged blowing
snow after it's on the ground. However, with the amount of snow
anticipated, will carry mention of blowing snow through the day
Wednesday, and even into Wednesday evening in the far east.
As far as headlines, primary change was to drop our northern tier
from Huron-Brookings-Marshall down to a Winter Weather Advisory due
to the lesser snow accumulations. Elsewhere we realigned some of the
warning segments to delay the start time, especially for northeast
portions of the area where snow is not expected to begin in earnest
until this afternoon. Also extended the end time for most segments
by 6 hours due to slower progression, and potential for some
lingering blowing snow through the day Wednesday.
.LONG TERM...(Wednesday evening through Monday)
Issued at 446 AM CST Tue Jan 24 2017
As storm system exits the area Wednesday evening, the forecast area
will be set up for dry conditions through the end of the week with
near normal high temperatures and normal to above normal lows as we
sit in northwesterly flow between the low to the east and the high
to the west. A series of weak short waves will then rotate around
Great Lakes low and drop through the region later this weekend into
early next week, bringing a slight chance of light snow every 24 to
36 hours from Saturday evening through Tuesday. No way to really pin
down any exact timing or location of snow with these clippers this
far out, so will stick pretty much with model blends for including
slight chances. Temperatures should still average above normal for
the later periods with highs in the 20s to mid 30s, and lows
generally in the teens.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1033 PM CST Mon Jan 23 201705
A distinct slowdown in the approach of this system is evident.
Trending deeper and further refined by dry air intrusion from the
northeast, have trimmed snow chances back until the afternoon at
Sioux Falls and Sioux City.
The exact track and northern extend of the snow band is still in
question. Some solutions only bring the band up to or just north
of I-90. If snow does reach the area in the afternoon, expect very
drastic changes in conditions towards LIFR and VLIFR into the late
afternoon and evening hours.
Snow will continue through the overnight as winds turn
northwesterly after midnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon CST Wednesday for SDZ053-059-060-
065>071.
Winter Storm Warning until noon CST Wednesday for SDZ050-052-057-
058-063-064.
Winter Weather Advisory from noon today to noon CST Wednesday
for SDZ039-040.
Winter Storm Warning from noon today to noon CST Wednesday for
SDZ054>056-061-062.
Winter Weather Advisory until noon CST Wednesday for SDZ038.
MN...Winter Weather Advisory from noon today to noon CST Wednesday
for MNZ071-072.
Winter Storm Warning from noon today to 6 PM CST Wednesday for
MNZ081-090.
Winter Storm Warning from noon today to noon CST Wednesday for
MNZ080-089-097-098.
IA...Winter Storm Warning until noon CST Wednesday for IAZ012-020-031.
Winter Storm Warning from noon today to 6 PM CST Wednesday for
IAZ002-003-013-014-021-022-032.
Winter Storm Warning from noon today to noon CST Wednesday for
IAZ001.
NE...Winter Storm Warning until noon CST Wednesday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...MG
AVIATION...DuxHazardous weather outlook, Jan 24, 4:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CST TUE JAN 24 2017
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
251100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
459 AM CST TUE JAN 24 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA,
WEST CENTRAL IOWA, NORTHEAST NEBRASKA, SOUTH CENTRAL SOUTH
DAKOTA, AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS THE AREA THROUGH THE MORNING...BECOMING
HEAVY AT TIMES THROUGH THE AFTERNOON AND EVENING. TOTAL SNOWFALL
ACCUMULATIONS OF 8 TO 14 INCHES ARE LIKELY...WITH LOCALIZED HIGHER
AMOUNTS POSSIBLE. IN ADDITION TO FALLING SNOW...AREAS OF BLOWING
SNOW WILL BECOME POSSIBLE AS NORTHERLY WINDS INCREASE THIS
AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND AREAS OF BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST
TO EAST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MNZ080-081-089-090-097-098-SDZ052>062-251100-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
459 AM CST TUE JAN 24 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA, CENTRAL SOUTH DAKOTA, EAST CENTRAL SOUTH DAKOTA, SOUTH
CENTRAL SOUTH DAKOTA, AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS THE AREA TODAY...BECOMING HEAVY AT TIMES
THROUGH THE AFTERNOON AND EVENING. TOTAL SNOWFALL ACCUMULATIONS
AVERAGING 5 TO 10 INCHES ARE EXPECTED, WITH THE HEAVIER AMOUNTS
SOUTH OF INTERSTATE 90. IN ADDITION TO FALLING SNOW...AREAS OF
BLOWING SNOW WILL BECOME POSSIBLE AS NORTHERLY WINDS INCREASE THIS
AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND PATCHY BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST TO
EAST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MNZ071-072-SDZ038>040-251100-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
459 AM CST TUE JAN 24 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS THE AREA TODAY...MAINLY IN THE LATE
MORNING THROUGH THIS AFTERNOON. TOTAL SNOWFALL ACCUMULATIONS
AVERAGING 2 TO 6 INCHES ARE EXPECTED. IN ADDITION TO FALLING
SNOW...PATCHY BLOWING SNOW WILL BECOME POSSIBLE AS NORTHERLY
WINDS INCREASE THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND PATCHY BLOWING SNOW WILL GRADUALLY DIMINISH FROM WEST TO
EAST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jan 24, 9:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 AM CST TUE JAN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM SNOW 2 S ARMOUR 43.30N 98.34W
01/24/2017 E0.5 INCH DOUGLAS SD EMERGENCY MNGR
SNOW STARTED AND STOPPED AT ARMOUR.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMWinter Storm, Dixon
- When
- January 24, 10:00 AM CST to January 25, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated 5 to 9 inches, including 6.3 inches at Concord. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.
Winter Storm, Dakota
- When
- January 24, 10:00 AM CST to January 25, 11:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 4 to 6 inches, including 5 inches near South Sioux City. Winds of 20 to 30 mph caused significant blowing and drifting snow, closing several roads and causing school and business closings. The blowing and drifting continued to cause problems after snow accumulations had ended.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201724 events
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201720 events
- Winter Storm in Iowa, January 24 to 25, 201720 events
- Winter Storm in Nebraska, January 24 to 25, 201717 events
- Winter Storm and Winter Weather in Wisconsin, January 24 to 25, 201715 events
- Winter Storm and Sleet in Maine, January 24 to 25, 201713 events
- Winter Storm in Iowa, January 24 to 25, 201711 events
- High Surf in Hawaii, January 24 to 27, 201711 events
- Winter Storm and Winter Weather in Nebraska, January 24, 20178 events
- Heavy Snow in South Dakota, January 24 to 25, 20178 events
- Winter Storm and Winter Weather in Minnesota, January 24 to 25, 20178 events
- Heavy Snow in Iowa, January 24 to 25, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668091, 668092.